Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 264, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 27, 2009, 5:25 PM CDT for Autauga County, Chilton County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2009, 5:25 PM CDT (22:25 UTC)
- Expired
- May 27, 2009, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Autauga County, AL, Chilton County, AL
The radar
The Birmingham radar (KBMX), 52 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 272225 SVRBMX ALC001-021-272315- /O.NEW.KBMX.SV.W.0264.090527T2225Z-090527T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 525 PM CDT WED MAY 27 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL AUTAUGA COUNTY IN CENTRAL ALABAMA... SOUTH CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA... * UNTIL 615 PM CDT * AT 525 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POOLES CROSSROADS...OR 8 MILES SOUTHWEST OF CLANTON...AND MOVING SOUTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERBENA AND BILLINGSLEY PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3277 8649 3255 8665 3269 8682 3281 8674 TIME...MOT...LOC 2225Z 304DEG 3KT 3275 8672 $$ 27
1 follow-up statement
000 WWUS54 KBMX 272255 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 555 PM CDT WED MAY 27 2009 ALC001-021-272315- /O.CON.KBMX.SV.W.0264.000000T0000Z-090527T2315Z/ AUTAUGA AL-CHILTON AL- 555 PM CDT WED MAY 27 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTH CENTRAL CHILTON AND NORTH CENTRAL AUTAUGA COUNTIES... AT 555 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POOLES CROSSROADS...OR 8 MILES SOUTHWEST OF CLANTON...MOVING SOUTHEAST AT 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERBENA...ENTERPRISE...COOPER AND BILLINGSLEY PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3257 8664 3270 8680 3281 8674 3277 8649 TIME...MOT...LOC 2255Z 304DEG 3KT 3274 8670 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:25 PM CDT, 2 hours earlier.
Area forecast discussion, May 27, 3:25 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT WED MAY 27 2009 .DISCUSSION... VERY MOIST AIRMASS REMAINS IN THE AREA TODAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN ASSOCIATION WITH SEVERAL SHORTWAVES MOVING THROUGH AHEAD OF A COLD FRONT ACROSS WESTERN PORTIONS OF THE ARKLAMISS. THIS FRONT WILL CONTINUE TO MOVE SLOWLY EASTWARD TONIGHT...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE DAY ON THURSDAY. GENERAL THINKING IS THAT THERE WILL BE TWO ROUNDS OF SHOWERS AND THUNDERSTORMS THAT WILL AFFECT PORTIONS OF CENTRAL ALABAMA...ONE EARLY IN THE MORNING IN ASSOCIATION WITH A PREFRONTAL TROUGH...AND ONE DURING THE DAY IN ASSOCIATION WITH THE ACTUAL COLD FRONT. CONVECTIVE DEVELOPMENT WITH THE PREFRONTAL TROUGH WILL SPREAD SHOWERS AND THUNDERSTORMS EASTWARD INTO WESTERN PORTIONS OF ALABAMA...BUT THE STORMS SHOULD GENERALLY DISSIPATE BEFORE REACHING CENTRAL PORTIONS OF THE STATE DUE TO THE LOSS OF DAYTIME HEATING. THE SECOND ROUND OF SHOWERS AND STORMS IN ASSOCIATION WITH THE ACTUAL COLD FRONT LOOKS TO BE THE MAIN AREA OF CONCERN TOMORROW...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL ALABAMA DURING THE AFTERNOON HOURS. IN THE VERY MOIST AND UNSTABLE ENVIRONMENT...WITH CAPE VALUES APPROACHING 2000 J/KG...AND STRONG UNIDIRECTIONAL WIND SHEAR IN THE MID- LEVELS...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS AT THE SURFACE BEING THE PRIMARY THREATS. THE STORM PREDICTION CENTER HAS A MAJORITY OF CENTRAL ALABAMA AND PORTIONS OF WESTERN GEORGIA UNDER A SLIGHT RISK FOR SEVERE WEATHER AS THE COLD FRONT REDEVELOPS CONVECTION LATER IN THE AFTERNOON AND EVENING. BEHIND THE COLD FRONT...A SHOT OF DRIER AIR WILL MOVE IN FROM THE NORTHWEST ON FRIDAY. LEFT A SLIGHT CHANCE OF POPS ACROSS THE AREA ON FRIDAY FOR THE POSSIBILITY OF A FEW IMPULSES TO ROTATE AROUND THE LOW PRESSURE AREA IN THE NORTHWESTERLY FLOW ALOFT. THINGS BEGIN TO FINALLY DRY OUT ON SATURDAY...AS HIGH PRESSURE BUILDS IN TO OUR WEST. MOSTLY SUNNY SKIES LOOK TO PREVAIL FOR THE REMAINDER OF THE FORECAST PERIOD...WITH TEMPS HEATING UP A BIT. TEMPERATURES AROUND 90 ARE EXPECTED FOR SUNDAY AND MONDAY...WHICH ARE ABOUT FIVE DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. HIGHS IN THE UPPER 80S ARE EXPECTED FOR THE REMAINDER OF THE PERIOD. LOWS WILL RANGE FROM THE LOWER 60S ON SATURDAY AFTER THE FRONTAL PASSAGE...AND WILL RISE INTO THE MID 60S FOR THE REST OF THE PERIOD. 56/17 && .AVIATION...18Z TAF DISCUSSION. SCATTERED TO BROKEN CUMULUS FIELD IS EXPECTED THROUGH THE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH CENTRAL ALABAMA BUT SHOULD NOT BE WIDESPREAD ENOUGH TO INCLUDE IN TAFS. CURRENT RADAR TRENDS SUGGEST MORE NUMEROUS SHOWERS AND STORMS WILL BE POSSIBLE ACROSS FAR SOUTHERN ALABAMA AND NORTHERN FLORIDA. SOME OF THESE STORMS COULD DRIFT NORTH AND EASTWARD TOWARD TOI LATER THIS AFTERNOON...SO WILL CONTINUE TO MONITOR THE CONVECTIVE TRENDS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 84 63 82 60 / 40 60 20 20 10 ANNISTON 67 84 65 82 59 / 40 60 20 20 10 BIRMINGHAM 68 84 65 82 60 / 40 50 20 20 10 TUSCALOOSA 68 85 65 83 62 / 50 20 20 20 10 CALERA 68 84 66 82 60 / 30 50 20 20 10 AUBURN 66 85 65 84 59 / 30 60 30 20 10 MONTGOMERY 69 85 67 85 62 / 30 60 20 20 10 TROY 69 85 67 84 62 / 30 60 30 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 56/88
Hazardous weather outlook, May 27, 1:30 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED MAY 27 2009 ALZ011>015-017>050-281828- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... FROM 2 PM UNTIL 8 PM...PRODUCING WIND GUSTS OF 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY... PRODUCING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE PRIMARY RISK AREA WILL BE AREAS ALONG AND SOUTH OF I-20...MAINLY BETWEEN 2 PM UNTIL 8 PM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY ON THURSDAY.
In the hours before
Special weather statement, May 27, 3:24 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 324 PM CDT WED MAY 27 2009 ALZ030-031-272115- GREENE-SUMTER- 324 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 415 PM CDT... AT 323 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GAINESVILLE...OR 12 MILES WEST OF EUTAW. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GAINESVILLE. NEW MOUNT HEBRON. WEST GREENE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 27, 4:00 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CDT WED MAY 27 2009 ALZ033-039-040-272145- DALLAS-MARENGO-PERRY- 400 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR DALLAS...MARENGO AND PERRY COUNTIES UNTIL 445 PM CDT... AT 359 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR UNIONTOWN...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UNIONTOWN. MARION JUNCTION. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 27, 4:47 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 447 PM CDT WED MAY 27 2009 ALZ040-272230- DALLAS- 447 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR DALLAS COUNTY UNTIL 530 PM CDT... AT 445 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CENTRAL MILLS...OR 14 MILES SOUTHEAST OF UNIONTOWN...MOVING EAST AT 20 MPH. SMALL HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CENTRAL MILLS. SAFFORD. BOGUE CHITTO. MARION JUNCTION. ORRVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, May 27, 5:16 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 516 PM CDT WED MAY 27 2009 ALZ014-272245- WINSTON- 516 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST WINSTON COUNTY UNTIL 545 PM CDT... AT 515 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR FALLS CITY...OR NEAR ARLEY...MOVING NORTHEAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FALLS CITY. ARLEY. HELICON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, May 27, 5:17 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 517 PM CDT WED MAY 27 2009 ALZ035-041-272300- AUTAUGA-CHILTON- 517 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND CHILTON COUNTIES UNTIL 600 PM CDT... AT 517 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR POOLES CROSSROADS...OR 8 MILES SOUTHWEST OF CLANTON...MOVING SOUTHEAST AT 5 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... POOLES CROSSROADS. BILLINGSLEY. ENTERPRISE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 27, 5:23 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 523 PM CDT WED MAY 27 2009 ALZ013-272300- FAYETTE- 523 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR WESTERN FAYETTE COUNTY UNTIL 600 PM CDT... AT 522 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BLOOMING GROVE...OR 7 MILES NORTHWEST OF FAYETTE... MOVING NORTHEAST AT 15 MPH. SMALL HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BLUFF. RICHARD ARTHUR FIELD. HUBBERTVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:36 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 39 min |
| May 27, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 33 min |
| May 27, 3:33 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| May 27, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 37 min |
| May 27, 4:06 PM CDT | Areal Flood Advisory | BMX | Dallas, Marengo, Perry | 3 hr |
| May 27, 4:16 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 44 min |
| May 27, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 29 min |
| May 27, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 40 min |
| May 27, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 31 min |
| May 27, 5:20 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton | 115 min |
| May 27, 6:01 PM CDT | Areal Flood Advisory | BMX | Marengo | 3 hr |
| May 27, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 44 min |
| May 27, 6:53 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.